You are here:

Arthritis pain relief while taking warfarin

Ask the doctor

Q. I take warfarin for my atrial fibrillation. I know it can increase the risk of bleeding. Is it okay for me to take ibuprofen for my arthritis?

A. In general, you should avoid ibuprofen—which is sold as Advil, Motrin, and generics—while taking warfarin, because taking them together may further increase your risk of bleeding.

Ibuprofen and naproxen (Aleve, Naprosyn, generics) belong to the class of drugs known as nonsteroidal anti-inflammatory drugs, or NSAIDs. These drugs can irritate and erode the protective lining of the stomach, which can increase the likelihood of bleeding in the gastrointestinal tract. And via a different mechanism than with warfarin, these NSAIDs also make the blood less likely to form clots, which raises the risk of bleeding anywhere in the body. This can show up as bleeding gums, nosebleeds, or black, tarry stools, for example.

Other ways to ease painful arthritic joints include heating pads, ice, or physical therapy, if appropriate. Some people take acetaminophen (Tylenol, generics), but it doesn’t quell inflammation and therefore may be less effective than an NSAID. You might also talk to your doctor about taking an acid-blocking drug such as lansoprazole (Prevacid) or omeprazole (Prilosec) with an NSAID. These drugs help protect the stomach and lessen the risk of bleeding in the stomach.

– Deepak Bhatt, MD, MPH
Editor in Chief, Harvard Heart Letter

Posted by: Dr.Health

Back to Top